Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 240, NWS Nashville, TN

July 27, 2000Macon County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 27, 2000, 9:13 PM CDT for Macon County, Tennessee. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 2000, 9:13 PM CDT (02:13 UTC)
Expired
Jul 27, 2000, 9:45 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Macon County, TN

The radar

The Nashville radar (KOHX), 59 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 9:42 PM CDTThunderstorm Wind 55 ELafayette, TNTri-County Electric reported major power outages in the northwest part of the county due to downed power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1356 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1356 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

848 
WUUS54 KOHX 280214
SVRBNA
TNC111-280245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
913 PM CDT THU JUL 27 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF LAFAYETTE

* UNTIL 945 PM CDT

* AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF LAFAYETTE...MOVING NORTHEAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  4 MILES NORTH OF LAFAYETTE AT 930 PM CDT

DAMAGING WINDS AND HAIL WITH TORRENTIAL RAINFALL ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:36 PM CDT, 6 hours 37 minutes earlier.

Area forecast discussion, Jul 27, 2:36 PM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CDT WED JUL 26 2000

CURRENT...ISOLATED THUNDERSTORMS HAVE POPPED UP AS EXPECTED MAINLY
OVER S AND E. TEMPS IN LOWER 90S...BUT HOLDING IN 80S HIGHER
ELEVATIONS.

FORECAST...WEAK PRESSURE FIELD TO CONTINUE W/ POSSIBILITY OF TROF
LATER FRI INTO SAT...BUT LOOKS DOUBTFUL.  ETA MODEL LOOKS TOO STRONG
AGAIN ON NEXT S/WV IN CENTRAL PLAINS WHICH STRETCHES ENERGY FROM ERN
OK-PAH BY 48 HOURS AND PASSES ASSOCIATED SURFACE TROF ACROSS WRN TN
INTO MDL TN LATER FRI AND FRI NITE B4 IT WASHES OUT.  ETA VERY WET
AFTER 30 HOURS BUT THE OTHER MODELS LOOK MORE REALISTIC W/ A LESS
AMPILIFED S/WV AND LESSER PCPN AMOUNTS/POPS.  ANYWAY...IF TROF DOES
GET HERE FRI OR FRI NITE WILL BE OF SUCH A WEAK NATURE TO PRECLUDE
HIER POPS.

WILL BASICALLY GO WITH ONGOING FORECAST BUT BUMP UP NGM POPS A LITTLE
FRI NITE AND SAT...MORE IN LINE WITH AVN.  NEXT FRONTAL SYSTEM TO
OUR N WILL TRY AND DROP DOWN CLOSER BY SUNDAY...WILL WAIT AND SEE
(AND HOPE FOR BEST!)

AS FOR TEMPS...COULD NOT FIND MUCH FAULT WITH NGM MOS.

BNA BE 69/93/70/91 -234
CSV BE 63/85/64/85 1223

.BNA...NONE.

MAG

In the hours before

Local storm report, Jul 27, 7:52 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
752 PM CDT THU JUL 27 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0738 PM    2SW GREENBRIER            TN   1.00 INCH HAIL
07/27/00   ROBERTSON                      TRAINED SPOTTER REPORTED
                                          QUARTER SIZE HAIL NEAR
                                          GREENBRIER
Local storm report, Jul 27, 8:10 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
810 PM CDT THU JUL 27 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    MILLERSVILLE              TN   .75 INCH HAIL
07/27/00   SUMNER                         TRAINED SPOTTER REPORTED
                                          DIME SIZE HAIL
Local storm report, Jul 27, 8:35 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
835 PM CDT THU JUL 27 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    MILLERSVILLE              TN   1.00 INCH HAIL
07/27/00   SUMNER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:33 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner27 min
Jul 27, 8:02 PM CDTSevere Thunderstorm WarningOHXSumner28 min
Jul 28, 2:30 PM CDTSevere Thunderstorm WarningOHXRobertson60 min
Jul 28, 2:35 PM CDTFlash Flood WarningOHXRobertson115 min
Jul 28, 3:22 PM CDTSevere Thunderstorm WarningOHXDavidson23 min
Jul 28, 3:52 PM CDTSevere Thunderstorm WarningOHXMacon38 min
Jul 28, 5:29 PM CDTSevere Thunderstorm WarningOHXPutnam, White46 min
Jul 28, 5:44 PM CDTSevere Thunderstorm WarningOHXOverton46 min
Jul 28, 5:55 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress65 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.